Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 39, NWS Las Vegas, NV

July 14, 1999Clark County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 1999, 7:20 PM PDT for Clark County, Nye County, Nevada; Inyo County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1999, 7:20 PM PDT (02:20 UTC)
Expired
Jul 14, 1999, 8:20 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

Counties Inyo County, CA, Clark County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2371 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 150224
FFWLAS
CAC027-NVC003-023-150320-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
720 PM PDT WED JUL 14 1999


*  FLASH FLOOD WARNING CONTINUES FOR
   SOUTHERN AND SOUTHWESTERN NYE COUNTY IN CENTRAL NEVADA
   WESTERN CLARK COUNTY IN SOUTHERN NEVADA
   EAST CENTRAL AND SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA

*  UNTIL 820 PM PDT

*  SOME LOCATIONS AFFECTED
   LATHROP WELLS
   AMARGOSA VALLEY
   PAHRUMP
   INDIAN SPRINGS
   DESERT ROCK/MERCURY
   FURNACE CREEK
   PORTIONS OF NEVADA STATE ROUTE 160

*  AT 715 PM PDT RADAR ESTIMATED RAINFALL RATES OF 0.75 TO 1.25
INCHES DURING THE PAST HOUR...5 MILES NORTHWEST OF PAHRUMP
EXTENDING TO THE AMARGOSA VALLEY.  AS A RESULT...FLASH FLOODING IS
OCCURRING OR IMMINENT IN THE WARNING LOCATIONS.

THUNDERSTORMS WERE MOVING TOWARD THE SOUTHEAST AT 20 MPH.

IN ADDITION TO THE FLASH FLOODING...GUSTY WINDS UP TO 50 MPH
MAY POSSIBLY PRODUCE AREAS OF BLOWING DUST REDUCING VISIBILITY
TO NEAR ZERO. HAIL MAY OCCUR NEAR STORMS ALSO.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO RIVERS... CREEKS...
AND ARROYOS WHICH CAN BECOME KILLERS IN HEAVY RAINS. DRY CREEK BEDS
AND ARROYOS CAN BECOME RAGING TORRENTS IN A MATTER OF MINUTES IN
VERY HEAVY RAINFALL. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS
WHEN POTENTIALLY FLOODING RAINFALL THREATENS.

CORDERO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM PDT, 4 hours 35 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT WED JUL 14 1999

SYNOPSIS...A DRIER WESTERLY FLOW ALOFT WILL CONTROL THE WEATHER
THROUGH MOST OF THE NEXT TWO DAYS. HOWEVER...ANOTHER DISTURBANCE OVER
CENTRAL NEVADA WILL MOVE SOUTHEAST OVERNIGHT SPREADING ANOTHER CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE MOJAVE DESERT AFTER MIDNIGHT.
THURSDAY AND FRIDAY WILL BE DRIER WITH ONLY ISOLATED THUNDERSTORMS
ACROSS THE DESERT WITH A FEW MORE STORMS IN THE MOUNTAINS OF EXTREME
SOUTHERN NEVADA AND ALL OF NORTHWEST ARIZONA.

DISCUSSION...INTERESTING AFTERNOON WITH ISOLATED STRONG THUNDERSTORMS
AROUND OUR EDGES. STORMS STARTED TO FIRE IN EXTREME SRN NV BUT ARE
NOW BEING SUPPRESSED ON BACKSIDE OF SWRN UT SHORTWAVE. STORMS MOVING
AT A FAST ENOUGH CLIP AS EXPECTED AND WILL HAVE TO CANCEL THE FLASH
FLOOD WATCH FOR NW AZ WITH AFTERNOON PACKAGE ISSUANCE. NOW CONCERN
OR AT LEAST INTEREST TURNS TO THE NORTH WHERE ANOTHER SHORTWAVE IS
MOVING SE INTO CENTRAL NV. STRONG THUNDERSTORMS ASSOCIATED WITH THIS
SYSTEM IN ESMERALDA AND PORTIONS OF NRN INYO COUNTY. MSO-ETA SHOWS
NICE COUPLET DEVELOPING WITH THIS SYSTEM AS IT MOVES INTO EXTREME SRN
NV AFT 06Z. WILL FORECAST ANOTHER NIGHTTIME EVENT FOR LAS VEGAS AND
SURROUNDING AREA AS MSO-ETA DEVELOPS WIDESPREAD SHOWERS ACROSS THE
AREA. STORM MOTION SHOULD BE SWIFT ENOUGH TO AVOID ANY FLOODING
PROBLEMS BUT BRIEF HEAVY RAIN CANT BE RULED OUT IN ISOLATED LOCALES
OF SRN NV OR NW AZ OVERNIGHT.

MODELS DIVERGE SIGNIFICANTLY AFTER TONIGHT AS NGM AND AVN DRY AIRMASS
OUT AND ETA SHOWS NO DRYING TREND...AT LEAST IN THE SOUTH. BELIEVE IT
WILL BE A LITTLE DRIER BUT NOT AS DRY AS NGM AND AVN INDICATE. WILL
KEEP CHANCE POPS IN NW AZ THROUGH FRIDAY AND ISOLATED POPS ELSEWHERE
THROUGH AT LEAST THURSDAY. THE MID CREW MAY HAVE TO REEXAMINE THIS
AND REINTRODUCE POPS IF NECESSARY FOR FRIDAY. THIS WILL ALSO AFFECT
THE EXTENDED AS WILL GO DRY SATURDAY AND SUNDAY AND THEN REINTRODUCE
THUNDERSTORMS DAY 5 AS UPPER HIGH MOVES WWD AGAIN TOWARD THE 4-
CORNERS.  SKRBAC

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:22 PM PDTFlash Flood WarningVEFNye58 min
Jul 14, 8:20 PM PDTFlash Flood WarningVEFClark, Nye115 min
Jul 15, 12:21 AM PDTSevere Thunderstorm WarningVEFSan Bernardino84 min
Jul 15, 12:25 AM PDTFlash Flood WarningVEFSan Bernardino110 min

Nearby

Flash Flood Warnings in Nevada, 1999Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.